Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX

June 3, 2022Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2022, 4:28 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2022, 4:28 PM MDT (22:28 UTC)
Expired
Jun 3, 2022, 5:15 PM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:43 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 3, 1:43 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 PM CDT Fri Jun 3 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Fri Jun 3 2022

VFR conditions are expected to be prevailing for much of the TAF
period. Southeast winds with gusts between 20-25 kts can be
expected this afternoon, weakening for most after sunset.
Additionally, thunderstorms are expected to develop across the
higher terrain late this afternoon. Confidence is high on this
activity impacting CNM between 22Z-01Z. A line of thunderstorms
is then expected to impact INK and PEQ between 01Z-04Z. MAF will
likely be impacted between 02-06Z, but will allow for next TAF
issuance to refine this timing as confidence continues to increase
with time. HOB and FST are lower confidence for thunderstorms as
these terminals may be missed by the line of thunderstorms. Will
amend should anything impact these terminals or if confidence
increases for these terminals. Any thunderstorms will likely
result in gusty and erratic winds.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 212 PM CDT Fri Jun 3 2022

Early this morning, much of the Permian Basin was impacted by a
line of thunderstorms, bringing continued much needed rains. This
system and corresponding mesoscale-convective vortex have cleared
the area. Surprisingly, very little cloud cover was left over
behind this system and abundant sunshine is expected early this
afternoon. High temperatures this afternoon will largely range
from the upper 80s to low 90s.

Later this afternoon, an approaching shortwave trough rounding
the ridge will initiate thunderstorms across the western higher
terrain. These thunderstorms are expected to slowly grow upscale
and sag southeast through this evening and the early overnight
hours. Much of the Permian Basin will likely be impacted by this
convective system that all convective guidance is forecasting to
develop. This convective system will likely ride along a remnant
outflow boundary from this morning's thunderstorms that is setting
up from Eddy County southeast across the southern half of the
Permian Basin. Low- level moisture and effective shear will be
maximized along and north of this feature, helping maintain
thunderstorm organization. While damaging winds and large hail
will be the main hazards, an isolated tornado can not be
discounted. One potential concern is as the low- level jet ramps
up late this evening, any surface based thunderstorms could pose
an increased tornado risk for a short window before nocturnal
stabilization takes effect. Additionally, torrential rainfall and
localized flooding will be possible with any thunderstorms with
above 90th percentile perceptible water values based on the 12Z
Midland sounding.

This activity will clear the area overnight and by early Saturday
morning most locations will see temperatures in the 60s. As the
shortwave trough exits the region, west winds will develop across
the area, pushing the dryline into our far eastern counties. With
west winds, building heights, and clear skies, temperatures warm
back up quickly with upper 90s and low 100s expected for much of
the area. Late Saturday afternoon and evening, a few thunderstorms
may be possible along and east of the dryline, but thunderstorm
coverage should be sparse and precipitation amounts are expected
to remain light. Temperatures remain mild Saturday night with
moisture sloshing back west corresponding with the low-level jet.
Morning low temperatures in the mid 60s to low 70s can be
expected.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 212 PM CDT Fri Jun 3 2022

The heat returns Sunday with much of the area seeing highs exceed
the century mark. This will be due to surface high pressure moving
east allowing for a more easterly location of the dryline. The low
level thermal ridge will be centered from the Big Bend to the
western Permian Basin with 850 mb temps reaching 32C. These temps
rise to 34C Monday and 35C Tuesday when the hottest high
temperatures are expected. Extrapolating these temps to the
surface yields highs exceeding 105F for most of the Permian Basin,
Trans Pecos, and Rio Grande Valley likely requiring a Heat
Advisory at some point.

An upper level high pressure system develops over central Texas on
Wednesday. Upper and mid level winds then shift from the west to a
light east or southeasterly direction holding the dryline farther
west. With the thermal ridge pushing back to the west, the eastern
half of the CWA will have better access to cooler Gulf air
allowing temperatures to drop a few degrees...though still quite
hot.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  95  69 101 /  40  10  10   0
Carlsbad                 62  98  64  99 /  30   0   0   0
Dryden                   69  99  71 105 /  20  20  10   0
Fort Stockton            67 100  71 102 /  40  20  10   0
Guadalupe Pass           64  93  67  92 /  20   0   0   0
Hobbs                    61  95  62  98 /  40   0   0   0
Marfa                    56  94  57  94 /  30  10  10   0
Midland Intl Airport     66  96  69 101 /  50  10  10   0
Odessa                   67  96  70 101 /  60  10  10   0
Wink                     66 100  65 103 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Jun 3, 1:09 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Fri Jun 3 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Fri Jun 3 2022 /109 PM MDT Fri Jun 3 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and tonight,
mainly over Lea County and the northwest Permian Basin.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rainfall may also result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A heat wave is expected Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 3, 3:03 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM MDT Fri Jun 3 2022

NMZ028-032145-
Eddy County Plains NM-
303 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of northwestern Eddy
County through 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hope, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3270 10484 3296 10484 3296 10439 3254 10447
      3269 10485
TIME...MOT...LOC 2102Z 274DEG 23KT 3284 10492

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Jun 3, 3:36 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM MDT Fri Jun 3 2022

NMZ028-029-033-032215-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
336 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Maljamar, or 21 miles east of Artesia, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3268 10367 3281 10418 3296 10415 3297 10377
      3315 10377 3315 10361
TIME...MOT...LOC 2135Z 274DEG 15KT 3290 10406

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:27 PM MDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves49 min
Jun 2, 8:02 PM MDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves118 min
Jun 2, 8:35 PM MDTSpecial Weather StatementMAFPecos40 min
Jun 2, 10:56 PM MDTSpecial Weather StatementMAFCulberson49 min
Jun 2, 11:28 PM MDTSpecial Weather StatementMAFGaines47 min
Jun 3, 12:13 AM MDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 3, 12:19 AM MDTSpecial Weather StatementMAFAndrews, Gaines56 min
Jun 3, 12:31 AM MDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler59 min
Jun 3, 1:14 AM MDTSpecial Weather StatementMAFAndrews, Dawson, Martin46 min
Jun 3, 2:02 AM MDTSpecial Weather StatementMAFBorden, Ector, Howard, Midland43 min
Jun 3, 2:46 AM MDTAreal Flood AdvisoryMAFGlasscock, Midland119 min
Jun 3, 5:58 PM MDTSpecial Weather StatementMAFReeves47 min
Jun 2, 10:45 PM MDTSpecial Weather StatementMAFLea45 min
Jun 2, 11:11 PM MDTSevere Thunderstorm WarningMAFEddy, Lea64 min
Jun 3, 3:03 PM MDTSpecial Weather StatementMAFEddy42 min
Jun 3, 3:36 PM MDTSpecial Weather StatementMAFLea39 min
Jun 3, 3:45 PM MDTSevere Thunderstorm WarningMAFEddy, Lea45 min
Jun 3, 4:52 PM MDTSpecial Weather StatementMAFEddy53 min
Jun 3, 4:55 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 3, 5:00 PM MDTSevere Thunderstorm WarningMAFEddy45 min
Jun 3, 5:10 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy, Lea50 min
Jun 3, 5:42 PM MDTSevere Thunderstorm WarningMAFEddy48 min
Jun 3, 5:55 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy, Lea50 min
Jun 3, 5:57 PM MDTSpecial Weather StatementMAFEddy48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.